By Rebecca Drew
THIS WOMAN reveals how steroid creams left her with SIGHT LOSS in one eye and pain so severe that it HURT TO BREATHE.
Full time mum of two, Anita Wong (36) from Auckland, New Zealand, was first diagnosed with eczema when she was five-years-old and felt embarrassed growing up as she didn’t know how to explain her skin condition to her peers, who feared it was contagious.
Anita had countless trips to doctors, dermatologists, and allergy specialists to try to keep her eczema at bay with the use of emollient, topical steroid, anti-fungal and immunosuppressant creams, oral steroids, antibiotics, and antihistamines.
As well as this, Anita tried natural remedies – all of which would work for a short while before her eczema returned with a vengeance.
When she fell pregnant with her first child, Kingsley (9) Anita decided to stop using steroids to treat her skin which caused her skin to flare on her face. In May 2011, whilst adjusting to being a new mum, Anita went back to her doctor for her eczema and was prescribed a topical steroid to use on her face which helped clear her skin.
In July 2013, Anita was shocked to be diagnosed with cataracts in both eyes due to overuse of steroids. She had her cataracts operated on in January 2014 and has been left with permanent damage in her right eye where she has aphakia, the absence of a lens due to surgery.
Upset that her eyesight was in jeopardy, Anita decided to ditch medicine to treat her eczema and within days her skin started to go through the painful topical steroid withdrawal (TSW) process which caused cracking, flaking, redness and weeping which kept Anita awake at night and on the worst days made it painful to even breathe.
By January 2018, Anita’s skin started to look normal again and now she is proud to have the skin she’s always dreamt of since childhood and it’s thanks to the years long detox she has put herself through.
“As a child, my parents and I were always finding ways to ‘fix’ my condition and it was devastating each time remedies didn’t work for very long and we’d resort back to using steroids,” said Anita.
“It affected my confidence and social life a lot. The itch was crazy and from a young age I had insomnia. I never felt comfortable in my own skin and it just got worse over the years and this went on for twenty-five years.
“I stopped using any steroids while I was pregnant, and my eczema flared badly during this time. When I finally gave birth, I really needed a break, especially dealing with a newborn, hence I went back to the doctors and was advised to use the steroids on my face, where the eczema was flaring the most.
“Quickly, it calmed down and I had good skin for a few months. Eight months later, I was diagnosed with a cataract in both eyes. I was very upset, angry and shocked that topical steroids caused this, and it had got to a stage where I needed eye surgeries.
“I developed cataracts in both eyes because of topical steroid overuse on the face and later a retinal detachment in my right eye. I have had a few complications with my right eye after the cataract surgeries and now I only have good eyesight in my left eye and am aphakic in my right eye.
“After having children, I decided to say bye-bye to steroids and conventional medicine and to get out of that vicious cycle of TSW.
“I felt a sense of relief when I finally realised that it was TSW causing my eczema to worsen over time. I was angry at the doctors and the whole world at the beginning, but my anger slowly dissipated as I realised I need to take responsibility for my own health.
“I was motivated to detox all the harmful medication out of my system ASAP .I started my detoxification journey in July 2013, where I withdrew from topical steroids and any conventional medicines, and it was hell at the beginning.
“The most difficult part was the vicious cycle of depression and insomnia brought on by the physical pain and itchiness. Some days just lying in bed breathing was physically painful.”
TSW is when the skin reacts adversely after long-term use of topical steroids is stopped.
Anita has shared her journey on Instagram to help others who are reliant on steroids for clear skin and have been trapped in a cycle of being prescribed more potent creams on each trip to the doctor for their eczema.
“Now, I feel blessed. I feel free. I feel comfortable in my own skin and normal. I have learnt so much about my health, body and mind. I am a much stronger and confident person now,” she said.
“To anyone going through anything similar: this is your wake-up call, you will look back in a few years and appreciate your old self taking this detoxification journey. Never lose sight of your purpose and take it slowly when days are difficult.
“Today, I am a normal person, which was something I wanted to feel like when I was a little girl.
“Not many people can imagine that a condition like eczema; just some dry skin, flaky skin, inflamed skin, weeping skin, or cracked skin, could have such a miserable impact on one’s daily life.
“Looking back, it has been a blessing and I am very grateful to share my story to raise awareness on this topic.”
For more information see www.instagram.com/inspired_ahfaye